Sickness taking Levothyroxine

Hello, sorry to be a pain again.

I got a prescription from the UK for Levothyroxine and went to my local chemist in the next village. They were excellent.

I started to take these new tablets from France 3 days ago. I am on 50mcg daily of these, in the morning with water. In the early hours of the following morning I felt very strange and got up I was violently sick, had a temperature with hot and cold sweats, bad dizzy spells and I have passed out. I have had this for 3 days now; today I had loose bowels (sorry too much information) I haven't eaten anything only dried crackers or toast.

I am up now still being sick, hot and cold flushes and dizziness. I thought I had a bug at the beginning and my hubby is ok......so it can't be that.

I've read the information leaflet and gone on the internet and it does say these are one of the symptoms but I didn't have this when I started to take this medicine in August for under-active thyroid.

Has anyone else had these symptoms? I really don't want to stop taking this as my hair has started to grow back, I have energy, Lost a bit of weight and I feel better............before this all happened.

I am really scared now........I have never felt so poorly.

16 Replies

oldestnewest
  • Nessakt, it really sounds more like a tummy bug than an adverse reaction to the Levothyroxine. Nevertheless, stop the Levothyroxine for 2-3 days. If symptoms improve and you get a similar reaction when you restart Levothyroxine you'll have to ask the pharmacist whether there is an alternative brand you can try. I hope you feel better tomorrow.

    _______________________________________________________________________________

    I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions.

  • Thank you x

  • In have been on Levo for 12 years and gone from 50 to now 150mg with same symptoms. I asked to switch brands and was told there are none!

    Seems crazy to me as not everyone can surely tolerate the same brand! Let me know if you have any success with your GP please...v curious!!

  • have you ever been on just the t3 hormone for a trial? my doctor put me on this for about a year and then I had the levothyroxine reintroduced. I take both now. Do you take the levo on an empty stomach and leave it for 30 mins before eating? Can you split the dose during the day it may be better on your body? Play around a little with what suits you. All the best

  • Dorcas70, there are 3 makes of Levothyroxine in the UK, Mercury Pharma (25/50/100mcg), Actavis (50/100mcg), and Wockhardt (25mcg). Your pharmacist should be able to supply an alternative if the make you are using doesn't suit.

  • When I first tried Levothyroxine I had excruciating stomach pains, vomiting and awful diarrhea. It was extreme and happened within a couple of days. I went straight back to the doc and asked for an alternative. They actually didn't believe me. They gave me a liquid Levothyroxine and that wasn't as bad but still not something I could live with long term.

    After I found a private functional doctor.

    I've since had reactions to the fillers in Armour too. And French Cynomel (T3 only) was just too strong for my joints and bones to handle.

    But, fingers crossed, WP Thyroid seems to be working great. As it has only two fillers (chicory and coconut or something like that).

    It sounds to me like it 'could' be that this new brand has different fillers to your usual brand. Do you have any of the old stuff left to temporarily swap to. That's the quickest way you'll know.

    I knew the Levo wasn't a tummy bug because I stopped it and my digestive system went straight back to normal the next day. Then I did a small test the next day and the symptoms returned. But I appreciate that as I'd just started my thyroid journey I had the luxury of being able to stop it completely.

    I hope you're able to sort this soon as I remember how shockingly painful my stomach and digestion were.

    Xx

  • How did you manage to get another bran? My GP says there aren't any! I have the same symptoms with my Hypo for years and years but when I stop it I am a total zombie. was it from an NHS doc?

  • There are some without lactose etc. I found out about the liquid option through Google and demanded they prescribe it because my reaction was so severe. And if you can't stomach it then some people have managed to get their GP to prescribe it to be made up by a compounding pharmacy - so no fillers. But that will no doubt be a fight t get them to do that.

    As I said - I couldn't handle Levothyroxine and have since discovered I have the DI02 gene so I needed the T3 in NDT - I had to go to a private doctor for this.

    I'm sure there are others on here, who have more info re the Levothyroxine sorry I can't be more help.

    X

  • Since being diagnosed with a low thyroid a year ago and put on Levothyroxine I was advised by the pharmacist to take the medication half an hour before food in the morning. Ever since I have had diarrhea and I ended up being sent for a colonoscopy despite not having had any symptoms before I took the med. As I am taking a lot of other medication I have been trying to find out what is causing it by stopping and starting or reducing other meds. I must admit I have been very reticent about going back to my GP as there is now a sign up in the surgery saying the doctor will only have enough time to deal with one symptom at a time. I have just done a blood test for thyroid and am awaiting the results before going back to my GP with a long list of symptoms that have occurred since starting Levo. I would say it doesn't agree with me but the alternative of living on immodium for the rest of my life is not one that I could tolerate! I am on the verge of stopping it completely!

  • I wasn't well on levo at all. When 10mcg of T3 was added to a reduced levo I immediately felt so much better. I am now on T3 only and am well but I know many doctors wont prescribe T3. Also natural dessicated thyroid hormones - there are two which are hypoallergenic - both by the same company RLC labs. Nature-Throid and WP Thyroid these can be prescribed on a 'named patient' basis if the GP is willing but due to the guidelines I doubt any will. Some of our members purchase their own.

    Sometimes the fillers/binders affect us.

  • One symptom at a time!? Change your doctor. That is just not giving a good service. Try to get a doctor who also goes the naturopathic way. wow.

  • Ask the GPs receptionist if you can book a double appointment.

  • Have a word with the Pharmacist. They should be able to advise you.

  • I had a problem with taking the Actavis brand of Levothyroxine with symptoms returning with a vengeance! My GP and doctors surgery were very helpful and marked all future prescriptions to only supply me with the Mercury Pharma brand ? So there are alternatives if one particular brand doesn't suit you. Hope you will soon get sorted all the best.

  • The doctor doesn't have to specify the brand, does he/she? In my experience it don't matter (US). If I have a prescription for Armour, I can go to a pharmacy that stocks WP, or whatever, and get that. As for T3, I've used 2 different kinds, neither Cytomel Brand. And I got different reactions from both. The fillers are a big deal for some people. I get my stuff online, incidentally, because I'm currently in a country where they never heard of liothyronine.

  • Here in the UK things work a little differently. The doctor can prescribe 'levothyroxine', and the pharmacist can fill the prescription with any UK brand of levothyroxine.

    But if a doctor prescribed Armour, the pharmacist would not be allowed to substitute any other brand of desiccated thyroid without first consulting the prescribing doctor. This is down to cost implications, plus the fact that desiccated thyroid products have to be imported in to the UK from the US.

    When it comes to liothyronine, we only have one UK brand, so there's little chance of substitution anyway. This causes major problems when the UK brand goes out of production for some reason :(

You may also like...